PAGES

Friday, November 12, 2010

Oh, bother!

For almost a year now I have been on allergy shots. Due to my year-round allergies (which are pretty bad) my allergist decided immunotherapy was in order. They've been such a help. I still am dealing with daily allergy symptoms but I'm also able to feel like I am able to do things like take T to the park or the zoo without automatically getting sick from the allergens encountered. I was supposed to be done by now. Due to many happenings, including travel, illness, having to go back a dose now and then, immunotherapy is taking a lot longer than planned. And now it's about to take longer still.

You see, the doses of allergy injections go up gradually and are color coded. Green has the least amount of allergens that are inserted under the skin, then comes blue, then yellow, and finally red. After you finish with red you reach the maintaining phase which means only once monthly shots for about three years. About three weeks ago I finally made it to the red vials. So excited! The end was finally in sight. Surprisingly I didn't have any reaction. My last couple vials of yellow had given me some minor swelling. The greatest swelling I experienced was the size of a penny. But nothing yet on the red.

Yesterday afternoon I bundled T in the car and went to get my third red dose. The nurse who administered it told me it'd be a pretty big jump and fuller dose this time. I reminded her about the swelling before and asked if there was something extra she could give me since I'd been told by another nurse to ask as a preventative. She told me, sure, I can give you some ice. That's what most patients get around now because the shots start to sting more. "Ice? I've been getting ice the past couple months due to swelling," I told her. "Ice and cream should do it, we can try more next week if you have any trouble," she responded, and gave it to me. The injection site stung so that it almost burned. I'd not felt a sting so strong on any of my injection sites before. I went to the front, paid my fee, and sat in the waiting room to wait out my 20 minutes.

Nothing seemed to go wrong except that the stinging continued instead of decreasing. I left and continued my evening as usual. As the evening wore on I noticed the burning sensation in my left arm only increased. It started feeling warm. I prepared for bed as my arm itched and burned. I took another dose of antihistamine as my allergist direct if my injection bothered me. I also got out the benedryl cream I had for that reason and rolling up my sleeve prepared to slather it on.

I called to my husband "I think I need some ice or a cold washcloth at least!" for the injection site had started to swell. It was a bigger than the size they told me I'd have to go back a dose for (quarter size)- actually, much bigger than that, and rectangular.  I made sure my epi-pen was beside my bed when I went to sleep (in case of a severe reaction) and that my husband knew how to administer it if I needed help. I put more cream on it too. It really itched.

In the morning the swelling didn't look as puffy, but it was bigger! It was rectangular and had grown to the size of a dollar bill. It was red and felt warm to the touch. My arm felt stiff. It burned. At least the itching wasn't as bad as the night before. I put another compress on it, more cream, and took my normal morning allergy medications. Then I waited for the nurses's station to open and called.

Long story short, I'm going back to the beginning of the red doses. And they're going to increase the doses slower this time. I have a feeling level 4 (red) is going to take a while. After all, on top of going back to the beginning of red I'll have to miss several weeks in December and go back 2 doses when they start it back up again in January. So instead of finishing in January, I *hope* I can finish by some time in March assuming nothing else gets in the way. Of course it will be cold and flu season which may push it back further. Bother! How utterly discouraging!

I have such a love-hate relationship with allergy immunotherapy!

2 comments:

K8 said...

Ouch! That sounds frustrating!

Lisa said...

Sure was!

Pages